Indiana, 2020

Tornadoes and Damaging Winds in Indiana, August 10, 2020

August 10, 2020 · NWS IWX · 49 events in 16 counties and zones

Convectively enhanced vorticity max lead to initiation of storms overnight Sunday across southern South Dakota. These initial storms grew upscale given concurrent downstream destabilization through northeast Nebraska and northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Convectively enhanced vorticity max lead to initiation of storms overnight Sunday across southern South Dakota. These initial storms grew upscale given concurrent downstream destabilization through northeast Nebraska and northwest Iowa. Widespread 80-100 mph winds developed through central/eastern Iowa as this derecho matured. Northern bookend and advection wing forcing led to some supercell structures across northern Illinois/southwest Wisconsin. Northern bookend turned northeast as it moved across Lake Michigan and tracked into western Michigan. As this occurred, attendant post convective wake low weakened as it crossed the lake. Thus the local area did not experience the 80 to 100 mph winds that N IL/E IA experienced. However the resultant slowing and breakup of the line as it moved across northwest Indiana/SW Michigan, yielded a LEWP and subsequent multiple small scale circulations developing along the line. These meso-vortices were associated with pockets of enhanced wind damage and brief tornado occurrences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 10, 1:19 AM EST, 24 minutes earlier.

Area forecast discussion, Aug 10, 1:19 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
219 AM EDT Mon Aug 10 2020

.SYNOPSIS...
Issued at 751 PM EDT Sun Aug 9 2020

An isolated shower or storm is possible toward daybreak Monday in
the west. Otherwise, it will be warm and humid tonight with lows
65 to 70. Warm and humid conditions are expected for the rest of
Monday, with a chance of late afternoon and overnight storms.
Highs 85 to 90. Mainly dry conditions and seasonable temperatures
Tuesday through Thursday followed by some chance for showers and
thunderstorms Friday and Saturday.

&&

.SHORT TERM...(Tonight through Monday Night)
Issued at 144 PM EDT Sun Aug 9 2020

Complicated and bust worthy period for certain given upstream
plethora of convective disturbances and potential influences going
forward.

Near term wrn MN MCV in combination with srn IA MCV likely to spark
new storms by evening from srn WI swwd into wrn IL/se IA but these
are mainly expected to dive sewd within upstream positioned low
level theta-e ridge. Some bleed over into nw zones possible before
daybreak yet with diminishing LLJ support and rapid ewd dropoff of
said H85 based theta-e do not believe it will push far into IWX CWA
Monday morning.

That said, Mon fcst hinges on associated convective debris/leftovers
clearing out by aftn. Substantial destabilization inferred tied
to both fold over of H85 theta-e ridge and arrival of srn plains
based EML. Leading edge of height falls aloft timed with
rapid LLJ blossom late aftn and significant mass flux into
potential peaking sfc based theta-e reservoir point to rapid storm
development from srn MI late aftn and quickly backbuilding
swwd through ne IL by evening per NAM solution and mentioned here
given failure of 00Z models to capture aforementioned convection
this morning out west.

However should convective debris/leftovers lag through morning
which looks more likely, muted destabilization follows in the aftn
and results in convective failure with cap holding through evening
before storms follow overnight and must be mentioned given this
scenario reflects the cams consensus. Thus the inherent complexity
and will mostly sit tight with prior inherited pops.

&&

.LONG TERM...(Tuesday through Saturday)
Issued at 144 PM EDT Sun Aug 9 2020

Low confidence/uncertain start to this period owing to complexity of
short term convective evolution. That said still some shower
potential exists far south/se within lagging H85 theta-e ridge but
glaring 12Z consensus indicated composite outflow/sfc boundary
pushes well south of the OH river.

Thereafter trend has been for more sfc ridging to build across the
lakes and a long running persistence indicator over this summer.
Given the trend and the gamut of med range guidance shifting active
frontal zone south see little reason to hold with extended running
low chc pops until perhaps Friday timed with yet another stout srn
Canadian wave wrapping ewd into wrn ON by late Sat.

Slow moving convective complexes and a lingering instability
gradient will impact the Mid MS/OH Valleys mid-late week, while
ridging aloft and at the sfc builds over the Great Lakes and SE
Canada. This regime should be enough to keep the bulk of
shower/storm activity ssw of the area Tuesday into Wednesday, though
some lower PoPs remain over southern zones given close proximity
to the lingering boundary. Retained broadbrush low-mid chance PoPs
area-wide (highest PM) thereafter as confidence wanes regarding
positioning of the boundary and track/timing of a slow moving Mid
MS trough. Seasonal temps otherwise with highs generally low-mid
80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 213 AM EDT Mon Aug 10 2020

Shortwave and associated convection over southern Lake Michigan
to bring potential showers/storms to KSBN over next few hours.
Downstream stability to preclude mention at KFWA with anticipatory
decay. Otherwise, period of MVFR ceilings possible this morning
with moistened boundary layer at KSBN. Thereafter, evolution/timing
of next round of convection varies greatly per CAMS output. Side
with VCTS later in evening as convection most likely tied to
upstream cold front/next shortwave, currently over Northern
Plains/Upper Midwest.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:51 AM EST, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
351 AM EDT Sun Aug 9 2020

INZ003>009-012-014-016>018-LMZ043-046-MIZ077>081-OHZ001-002-004-005-
015-100800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
351 AM EDT Sun Aug 9 2020 /251 AM CDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms late tonight across northwest
Indiana and southwest Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms Monday into Monday night, best
chances Monday night as a cold front moves through. There is a low
risk for an isolated strong to severe storm late Monday afternoon
into Monday evening across northwest Indiana and southwest Michigan.

There are additional chances for showers and thunderstorms Thursday
through Saturday, mainly during the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ013-015-020-022>027-032>034-OHZ016-024-025-100800-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
351 AM EDT Sun Aug 9 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms late tonight across northwest
Indiana. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are periodic chances for thunderstorms Monday through Saturday,
with the highest probability during the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 67 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

46 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 10, 1:43 AM EST to 1:44 AM EST
Where
St. Joseph County, 3.39 mi WNW of Roseland
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.750, -86.310

Local media shared a photo of a healthy looking, partially snapped tree.

Thunderstorm Wind, La Porte

When
August 10, 3:48 PM CST to 3:49 PM CST
Where
La Porte County, 1.48 mi SSE of Haskells
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.460, -86.890

The public reported a large tree was blown down.

Thunderstorm Wind, White

When
August 10, 5:05 PM EST to 5:06 PM EST
Where
White County, 2.14 mi NNE of Guernsey
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.830, -86.790

The public reported a roughly one foot diameter tree was blown down across Lowes Road Bridge, blocking traffic.

Thunderstorm Wind, White

When
August 10, 5:08 PM EST to 5:09 PM EST
Where
White County, 0.52 mi W of Sitka
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.830, -86.740

The public reported a power line was blown down at County Road 500 North and 700 East.

Thunderstorm Wind, White

When
August 10, 5:10 PM EST to 5:11 PM EST
Where
White County, 1.25 mi WSW of Idaville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.760, -86.650

The public reported a tree was blown down across a road with a power line entangled in it.

Thunderstorm Wind, White

When
August 10, 5:10 PM EST to 5:11 PM EST
Where
White County, 1.73 mi SW of Sitka
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.810, -86.750

The public reported a one to two foot diameter tree was blown down and blocking the road on East County Road 400 North, bear Raccoon Circle.

Thunderstorm Wind, Starke

When
August 10, 4:10 PM CST to 4:11 PM CST
Where
Starke County, 2.19 mi ENE of Brems
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.340, -86.660

The automated weather observation system at the Starke County airport recorded a 63 mph wind gust.

Thunderstorm Wind, Fulton

When
August 10, 5:30 PM EST to 5:31 PM EST
Where
Fulton County, 0.69 mi N of Lake Manitou
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -86.200

Trained spotters reported several trees were blown down.

Thunderstorm Wind, Marshall

When
August 10, 5:30 PM EST to 5:31 PM EST
Where
Marshall County, 1.38 mi N of Bourbon
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.320, -86.120

Amateur radio operators reported trees and power lines were down in the area.

Thunderstorm Wind, Marshall

When
August 10, 5:30 PM EST to 5:31 PM EST
Where
Marshall County, 0.52 mi E of Plymouth
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.350, -86.310

The public reported numerous trees and power lines down across Plymouth.

Tornado, St. Joseph

When
August 10, 5:32 PM EST to 5:37 PM EST
Where
St. Joseph County, 2.62 mi ESE of Wyatt to 3.28 mi WSW of Wakarusa
Rating
EF1
Path length
2.41 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.508, -86.122

The tornado began west of the intersection of Riley Road and Dogwood Road in southeast St. Joseph County. It then tracked along and south of Riley Road. Widespread tree and structural damage occurred through this path. Grain bins were toppled and farm outbuildings sustained damage. The tornado tracked through several cornfields that resulted in significant crop damage. The tornado lifted east of Beech Road. Maximum winds were estimated at 110 mph.

Thunderstorm Wind, Elkhart

When
August 10, 5:35 PM EST to 5:36 PM EST
Where
Elkhart County, 3.17 mi WNW of (Ekm)elkhart Muni Ar
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.730, -86.060

The public reported a tree as well as power line down over a local road.

Thunderstorm Wind, St. Joseph

When
August 10, 5:36 PM EST to 5:37 PM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -86.080

Trained spotters reported several trees were blown down.

Thunderstorm Wind, Kosciusko

When
August 10, 5:40 PM EST to 5:41 PM EST
Where
Kosciusko County, 0.86 mi NW of Mentone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.180, -86.040

Emergency management officials reported several large trees were blown down. One of these trees fell onto a residence. No one was injured.

Thunderstorm Wind, Elkhart

When
August 10, 5:44 PM EST to 5:45 PM EST
Where
Elkhart County, 1.24 mi ENE of Nappanee
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.460, -85.980

The public reported several large trees were blown down in Nappanee.

Thunderstorm Wind, Kosciusko

When
August 10, 5:45 PM EST to 5:46 PM EST
Where
Kosciusko County, 0.52 mi E of Monoquet
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.280, -85.860

An off duty NWS employee reported tree damage in the Northwest woods subdivision. Three healthy, one to two foot diameter trees were blown down. Numerous small to medium limbs (three to eight inches) were also blown down.

Thunderstorm Wind, Miami

When
August 10, 5:48 PM EST to 5:49 PM EST
Where
Miami County, 0.69 mi N of Peru
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.760, -86.070

The public reported large trees were blown down in Peru.

Thunderstorm Wind, Kosciusko

When
August 10, 5:50 PM EST to 5:51 PM EST
Where
Kosciusko County, 0.69 mi S of Leesburg
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.320, -85.850

Local media shared a picture of a large tree branch down across State Route 15, just south of Leesburg. Some signs of rot were visible.

Thunderstorm Wind, Kosciusko

When
August 10, 5:50 PM EST to 5:51 PM EST
Where
Kosciusko County, 1.48 mi NNW of Oswego
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.340, -85.790

An off duty NWS employee reported a large tree limb, over 2 feet in diameter, was blown down onto North County Road 300 East, south of East County Road 750 North. Rot was noted on the tree where it broke off.

Thunderstorm Wind, Kosciusko

When
August 10, 5:54 PM EST to 5:55 PM EST
Where
Kosciusko County, 0.52 mi E of Warsaw
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.230, -85.820

Local media shared pictures of several large tree branches blown down.

Thunderstorm Wind, Kosciusko

When
August 10, 5:54 PM EST to 5:55 PM EST
Where
Kosciusko County, Leesburg
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.330, -85.850

The public reported several large tree limbs down in the town of Leesburg.

Tornado, Kosciusko

When
August 10, 5:55 PM EST to 6:00 PM EST
Where
Kosciusko County, 1.75 mi NNW of North Webster to 2.1 mi E of North Webster
Rating
EF1
Path length
3.1 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.343, -85.713

Trees were snapped west of State Route 13 as the tornado touched down. The tornado pushed over 2 power poles as it crossed SR 13, then continued southeast, causing a notable path of snapped trees and broken limbs. The debris was scattered throughout a nearby church parking lot. The church sustained minor loss of roof covering. Additional areas of tree damage were noted farther to the east-southeast. Some homes sustained damage as a result of falling trees and branches. The tornado crossed Webster Lake, coming onshore around EMS W17 Lane, where extensive tree damage occurred. Some residence damage was noted, both from the winds and falling trees. The tornado crossed East Backwater Road/East County Road 600 North and dissipated.

Thunderstorm Wind, Wabash

When
August 10, 5:55 PM EST to 5:56 PM EST
Where
Wabash County, 0.69 mi N of North Manchester
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -85.770

Emergency management officials reported large tree limbs were blown down in North Manchester.

Thunderstorm Wind, Kosciusko

When
August 10, 5:57 PM EST to 5:58 PM EST
Where
Kosciusko County, 0.69 mi N of Barbee
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.310, -85.720

An off duty NWS employee reported a large tree was blown down.

Thunderstorm Wind, Noble

When
August 10, 6:05 PM EST to 6:06 PM EST
Where
Noble County, 0.86 mi NE of Cromwell
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -85.610

Trees were reported down by trained spotters.

Thunderstorm Wind, Whitley

When
August 10, 6:05 PM EST to 6:06 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.090, -85.630

Emergency management officials reported trees and power lines were blown down.

Thunderstorm Wind, Huntington

When
August 10, 6:14 PM EST to 6:15 PM EST
Where
Huntington County, 2.95 mi ESE of Goblesville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -85.470

Emergency management officials shared a picture of a healthy tree snapped at the base.

Thunderstorm Wind, Huntington

When
August 10, 6:14 PM EST to 6:15 PM EST
Where
Huntington County, 1.71 mi ENE of Goblesville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.990, -85.490

Emergency management officials reported an empty grain bin was toppled.

Thunderstorm Wind, Huntington

When
August 10, 6:16 PM EST to 6:17 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.500

Emergency management officials reported a large portion of a tree was down per a shared picture.

Thunderstorm Wind, Huntington

When
August 10, 6:16 PM EST to 6:17 PM EST
Where
Huntington County, 2.95 mi WNW of Mahon
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.950, -85.430

The public reported a 25 foot tall tree was snapped two to three from the ground, landing onto a fence.

Thunderstorm Wind, Huntington

When
August 10, 6:16 PM EST to 6:17 PM EST
Where
Huntington County, 3.21 mi WNW of Roanoke
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.980, -85.430

Emergency management officials reported mature corn was blown down in a field.

Thunderstorm Wind, Noble

When
August 10, 6:17 PM EST to 6:18 PM EST
Where
Noble County, 2.07 mi N of Bakertown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.400, -85.350

Law enforcement officials reported a large tree was blown down.

Thunderstorm Wind, Huntington

When
August 10, 6:19 PM EST to 6:20 PM EST
Where
Huntington County, 1.48 mi NNW of Roanoke
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.990, -85.380

The public reported large trees down on private property.

Thunderstorm Wind, Huntington

When
August 10, 6:20 PM EST to 6:21 PM EST
Where
Huntington County, 1.57 mi E of Simpson
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.850, -85.390

A trained spotter reported several trees down blocking the road near County Road 900 North and 300 East. Damage was also noted to a home.

Thunderstorm Wind, Whitley

When
August 10, 6:20 PM EST to 6:21 PM EST
Where
Whitley County, 1.48 mi SSE of Laud
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.030, -85.440

Emergency management officials reported a tree was blown down onto a home, with notable damage to the residence.

Thunderstorm Wind, Whitley

When
August 10, 6:21 PM EST to 6:22 PM EST
Where
Whitley County, 1.71 mi WNW of Churubusco
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.240, -85.350

Emergency management officials reported power poles were blown down.

Thunderstorm Wind, Huntington

When
August 10, 6:23 PM EST to 6:24 PM EST
Where
Huntington County, 1.25 mi WSW of Roanoke
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -85.390

Emergency management officials reported numerous large tree branches down onto a home.

Thunderstorm Wind, Huntington

When
August 10, 6:23 PM EST to 6:24 PM EST
Where
Huntington County, 1.57 mi W of Roanoke
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.970, -85.400

Emergency management officials reported a new barn that was under construction sustained significant roof and wall damage.

Thunderstorm Wind, Whitley

When
August 10, 6:23 PM EST to 6:24 PM EST
Where
Whitley County, 2.08 mi NW of Churubusco
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -85.350

A trained spotter reported a tree was blown down onto a home.

Thunderstorm Wind, Noble

When
August 10, 6:29 PM EST to 6:30 PM EST
Where
Noble County, 0.52 mi E of Kendallville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.450, -85.260

The public reported a large tree was blown down and power lines down in Kendallville.

Thunderstorm Wind, Allen

When
August 10, 6:30 PM EST to 6:31 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.070, -85.140

Dispatch reported trees and power lines down across mainly the northern parts of Fort Wayne.

Thunderstorm Wind, Allen

When
August 10, 6:32 PM EST to 6:33 PM EST
Where
Allen County, 2.09 mi SE of Prairie Switch
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.000, -85.270

A trained spotter measured a 69 mph wind gust.

Thunderstorm Wind, Steuben

When
August 10, 6:33 PM EST to 6:34 PM EST
Where
Steuben County, 2.08 mi SW of Flint
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.630, -85.160

Emergency management officials reported a power pole snapped in the Lake Arrowhead area.

Thunderstorm Wind, Allen

When
August 10, 6:35 PM EST to 6:36 PM EST
Where
Allen County, 2.14 mi NNE of Brookside Estates
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.180, -85.070

The public reported the top half of a one foot diameter was snapped at the intersection of Leo Road and Arapaho Passover.

Thunderstorm Wind, Allen

When
August 10, 6:38 PM EST to 6:39 PM EST
Where
Allen County, 1.48 mi SSW of Nine Mile
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.960, -85.230

Amateur radio operators reported a semi was blown onto it side.

Thunderstorm Wind, De Kalb

When
August 10, 6:40 PM EST to 6:41 PM EST
Where
De Kalb County, 0.86 mi SE of Cedar
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.310, -85.140

Local law enforcement reported multiple trees and large tree branches down across State Route 327, between County Roads 56 and 64.

Tornado, Kosciusko

When
August 10, 6:43 PM EST to 6:44 PM EST
Where
Kosciusko County, 0.77 mi S of Burket to 0.81 mi SSE of Burket
Rating
EF0
Path length
0.23 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
41.139, -85.967

A tornado touched down just west of the intersection of South County Road 700 North and South Beaver Dam Road, causing damage to trees to properties on either side of that intersection, with debris left on the roadway. A local fire chief witnessed the tornado lift over two structures and a grain bin with no noted damage. The tornado then touched down just east of the intersection in a mature corn field where it flattened a 100 to 150 foot circle in the corn, lifted briefly and then touched down again, causing the same type of damage before lifting again. The funnel attempted to touch down a third time but dissipated near a row of trees. Debris was still visible in the air. Maximum winds were estimated at 80 mph.

Thunderstorm Wind, Allen

When
August 10, 6:45 PM EST to 6:46 PM EST
Where
Allen County, 1.48 mi NNW of Brookside Estates
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.170, -85.090

A mobile home rolled due to a failure of 1 or more properly secured straps from strong winds. A 74 year old woman was critically injured and later died at a nearby hospital. The woman was holding a 4 year old boy that only suffered minor injuries. The home rolled into an adjacent double wide mobile home. The initial mobile home was destroyed but all debris remained near the site. The adjacent mobile home suffered damage to the side and roof due to the home striking it. Other damage in the area was limited to some skirting of the mobile homes.

Thunderstorm Wind, Allen

When
August 10, 6:57 PM EST to 6:58 PM EST
Where
Allen County, 0.87 mi NW of Taylor Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.130, -84.880

Amateur radio operators reported a semi was overturned on US 24, northeast of Fort Wayne.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Allen2020-08-1074MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyThe tornado archive for Indiana, 2020Warnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919307, 919308, 919309, 919310, 919311, 919312, 919633, 919314, 919315, 919316, 919273, 919317, 919318, 919320, 919321, 919322, 919323, 919324, 919326, 919327, 919328, 919278, 919329, 919331, 919347, 919362, 919363, 919364, 919365, 919375, 919393, 919493, 919494, 919496, 919498, 919500, 919502, 919505, 919506, 919630, and more.